NRAS
21,754 members25,389 posts

Hydro chloroquine 200 mg

I was diagnosed with RA which is pretty bad almost year ago. I in pain all over an I even have pain that wake me up especially at night. My legs hips knees etc. I on pain meds but pain still comes. I been on this Hydro 3 months. A month ago my husband took me to ER because I couldn't open my right eye with severe pain, burning an water just kept coming out. They said I had a bad scracted cornea an bacteria infection. They gave me gel an a eye drop that no one had. I starts gel until I went to specialist 2 days later by then it spreader to right eye. More pain. I went to my eye doctor few days latter he gave me a predisone drop that started off working an boom again back to eye doctor he put a shied contact to cover right cornea for two weeks. Just took out 3 .days ago an now left eye is back hurting, burns when I put drops in now. Could it be Hydro medicine causing all this? I can't take picture of eye. Hurts to bad an plus I can't stand light.

17 Replies
oldestnewest

It's more likely to be the disease that is causing your eye problems. RA can affect eyes as well as your joints. Look at this link from NRAS

nras.org.uk/eye-health-and-ra

Very rarely hydroxychloroquine can cause problems with your eyes, but in the retina not the cornea. And the risk is very low, particularly in the first 6 years of taking the drug.

And if you are only on hydroxychloroquine and are still in pain perhaps you need to talk to your doctors about stronger drugs.

Good luck.

4 likes
Reply

Hello this is dry eye which is caused by the RA. The tablets should make it better it has mine but you have to lubricator your eyes very often especially st night I have eyedrops everywhere even and especially under my pillow I had contact lenses because I had also scratched all the cornea. Get lubricating eyedrops from doctor I found the best to be hydroforte I am also on 400mg hydro and 125mg azathioprine. The key is to keep your eyes lubricated. Hope you feel better soon xxx

1 like
Reply

Hi Lomo, I'm currently taking 400mg of hydroxy. All being well with my bloods rheumy will be starting me on a low dose of azathioprine. I know we're all different, so for what it's worth, how are you getting on with those 2 meds? Rheumy reckons nausea is fairly common with aza?

1 like
Reply

I have been on them for a while now and I have been fine on them for a long time it’s only recently I have been getting some flares and with that feeling nausea but I don’t think from meds. I think this combination is quiet gentle. I am sure you will be fine. It’s hard I know I am not looking forward to adding another med. hope you feel well on them. Have a good day xxxx

2 likes
Reply

Hopefully you will be fine on Aza wishbone. Aza was the first DMARD I was given. It was a shame it did not work for me as I had zero side effects - bliss.

MTX ticks all my boxes but I do have to manage a couple of side effects.

Reply

Let's hope so. I'm flaring at the mo, both my RA and rosacea, and feel like a dog. Need to start aza soon as it's getting me down a bit. Have to wait for my blood results from immunology first. Just wish they'd get a move on.

Thanks Joy

1 like
Reply

Hi Lomo, I’m currently on hydro and the rhuemy has recommended I go on Aza too as I’m getting frequent flare ups. What has been your experience of Aza if you don’t mind sharing? Thanks!

Reply

Hi I find them both ok and felt fine but I have been on them for a while now and started to get flares so they want to introduce sulfasalazine which I haven’t started yet because of the nausea I have been feeling I guess I am a bit worried of the unknown as we all are. I think you will be ok on the hydro and aza. They are quiet mild but we are all different. Good luck and let me know how you find them xxx

1 like
Reply

Thanks Lomo. The unknown with these meds gives me such bad anxiety and I can get quite stressed and upset at the prospect of taking new meds. It helps when I talk to others on this forum about their experiences, and some are horrendous and some are fine but at least I get the real life version. So thanks for taking the time to reply. I really hope you tolerate Sulph well and it helps manage the disease. Please let us know how you get on.x

Reply

Aww you are welcome it is scary I get stressed too but we are all in the same boat my lovely. I am always around if you need to chat. I am no expert but I know what it’s like to be worried and frightened. Take care xxx

1 like
Reply

I need something gentle, which hydroxy is. Just hope adding the aza won't change that too much and will help at least a bit with my RA.

Hope your flares and nausea calm down. Thanks Lomo.

2 likes
Reply

Hiya Quee, welcome. I'm sorry you've been having eye trouble, RD does test us. Usually hydroxychloroquine is prescribed for relatively mild RD, it was what I first started on as the only evidence on the disease (& erosions) were in my feet. As helix has said the issue with HCQ is with the retina not the cornea & is very rare so less likely to med related, or HCQ specifically. It's so rare & eye issues are usually found after many years on it, 5 to 6, at max dose. I'm sure your team are aware, if you've told them you remain in pain, so maybe they'll consider adding an NSAID, steroids or more appropriate meds. I take it you had an eye test before starting HCQ?

I hope your eyes improve soon, it is a worry I understand having had problems with mine whilst taking HCQ, just dryness, scratchyness & light sensitivity but I was responding well otherwise so hesitant to give up on it. As it happened at around a year it stopped working so had to stop it.

Take good care keep us updated on your issues.

1 like
Reply

Does your rheumatologist know that you are having problems with your eye while you are are hydrochloroquine? I can't find relevant articles at the moment but would suggest it might be an idea to ring the NRAS Helpline on 0800 298 7650 as I have a feeling there may be a problem with this drug and eyes. It may not be what you are describing but would have thought it's worth checking it out to be sure.

Reply

You are right, there is a rare side effect with this drug and eyes. But it affects the retina, not the cornea, so I think Que needs to get advice from an eye doctor.

Reply

Thanks HelixHelix didn't have time to look it up.

Reply

I'm so sad to read this. Hydroxy can cause eye problems, but to my knowledge, not swollen painful eyes. You said you had a bacterial infection on your cornea? I too had a bacterial infection on my cornea last October.

I was diagnosed with bacterial pink eye. Bacterial pink eye can happen if you don't wash your hands after using the toilet. In my case, I used a public toilet in a restaurant, I washed my hands and opened the door. Apparently the person who opened the door before me never washed their hands....So when I washed my hands & opened the door, their fecal bacteria transferred to my right hand. During the day, I must of rubbed my right eye, thus transferring the bacteria to my cornea.... Nighttime came & I woke up in pain, with a swollen right eye. Water was running out of my eye & I could not open it. I was scared. My hubby rushed me to the ER. I was given a bacterial eye drop and I was told this pink eye will only get worse before it gets better. I was also told that this pink eye will transfer over to my left eye.

Boy oh boy it did get worse. My left eye got infected. I just kept up using the antibiotic eye drop on both eyes. I bought antibiotic hand wipes & used them when I touched anything so that my family would not get infected. It took 9 days for my eyes to be normal

Today, when I use a public toilet, I always open the door with a paper towel in my hand.

All the best to you

Sue

1 like
Reply

Thanks everyone. I never thought i would go thru all this pain. I am 61 an have had just Artritis for years. Now i have all this stuff. I can be sleep an pain in legs like down deep wakes me up. Husband has to rub pain gel all over when i have episodes of pain or locked knees an sometimes can't make to bathroom by my self. I just keep praying it will all go away. I know there's no cure i just want to be pain free for a day..

Reply

You may also like...